Kansas, 2008

Hail and Damaging Winds in Kansas, June 8, 2008

June 8, 2008 · NWS ICT · 47 events in 11 counties and zones

Severe thunderstorms developed along a stationary front across South Central and Southeast Kansas. The storms produced hail to the size of golf balls and winds estimated at nearly 100 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed along a stationary front across South Central and Southeast Kansas. The storms produced hail to the size of golf balls and winds estimated at nearly 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 1:34 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 1:34 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CDT SUN JUN 8 2008

.DISCUSSION...

THIS EVENING-TONIGHT:
AN UPPER LEVEL PV ANOMALY /1.5PVU/ WILL CONTINUE MOVING INTO THE
CENTRAL UNITED STATES FROM THE NORTHWEST.  THIS HAS CAUSED THE WARM
FRONT FROM SATURDAY TO MOVE SOUTH INTO THE FORECAST AREA.  AT
18Z...THE FRONT EXTENDED FROM KMHK-KHUT-KP28.  SOME CUMULUS SEEM TO
BE GROWING ALONG THIS BOUNDARY AS IT SAGS SOUTH.  OVER THE NEXT FEW
HOURS...EXPECT CONVECTION TO BEGIN INCREASING AS LOW LEVEL
CONVERGENCE/FRONTOGENESIS INCREASES ALONG THE FRONT.

FAVORABLE 0-6KM BULK SHEAR OF 40 KNOTS SUGGESTS THAT STORMS COULD
ROTATE INITIALLY WITH A HAIL AND WIND THREAT.  HOWEVER...THERE IS
VERY LITTLE 3-6KM SHEAR...WHICH SUGGESTS THAT STORMS WILL EVOLVE
INTO A DAMAGING WIND PRODUCING MCS WITH VERY HEAVY RAINFALL.

THIS WILL OCCUR AS THE LOW LEVEL MOISTURE TRANSPORT INCREASES THIS
EVENING /QUITE STRONG OVERNIGHT/ AS THE FRONT BECOMES MORE
ORTHOGONAL TO THIS MOISTURE TRANSPORT...INCREASING FRONTOGENESIS AND
VERY STRONG VERTICAL MOTIONS.

WARM CLOUD LAYER DEPTHS NEAR 4KM CONTINUE TO FAVOR THIS ONCE WE
TRANSITION FROM A SEVERE CONVECTIVE THREAT TO A WARM RAIN THREAT.
MODEL QPF TOTALS FOR THIS EVENT ALL SHOW SOME TYPE OF 9 INCH
ACCUMULATION BULLSEYE OVER THE FORECAST AREA.  THE FAVORABLE AREA
FOR HEAVY RAINFALL HAS SHIFTED SOUTH A BIT

TUESDAY:
STRONG MOISTURE TRANSPORT DEVELOPS LATE TUESDAY THROUGH TUESDAY
NIGHT AS HIGH PRESSURE EXITS TO THE EAST.  THERE IS A REASONABLE
AMOUNT OF ISENTROPIC LIFT OVER THE FORECAST AREA DURING THIS
TIME...SO CANNOT RULE OUT A THUNDERSTORMS.

WEDNESDAY:
MOISTURE WILL REMAIN IN PLACE WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S.  LOOKS AS THOUGH THE DRYLINE ACROSS THE HIGH PLAINS WILL
PUSH EAST ALONG WITH THE SURFACE LOW.  THIS IS A GREAT SETUP FOR A
FEW ISOLATED DISCREET SUPERCELLS.  THE MID LEVEL WINDS REMAIN
RELATIVELY ORTHOGONAL TO THE DRYLINE ALLOWING FOR DISCREET
SUPERCELLS TO MOVE OFF OF THE DRYLINE.  THE ECMWF HAS TRENDED IN THE
CORRECT DIRECTION IN DEVELOPING CONVECTION ALONG THE DRYLINE.
CONFIDENCE IS MODERATE FOR A SEVERE WEATHER THREAT.

THURSDAY-FRIDAY:
ACTIVE PATTERN CONTINUES WITH THE NEXT STRONG PV ANOMALY MOVING INTO
THE REGION LATE THURSDAY.  THIS WILL INCREASE THE DEEP LAYER SHEAR
IN SUPPORT OF SEVERE THUNDERSTORMS AHEAD OF THE FRONT.  CONFIDENCE
IS MODERATE IN THIS AND IS INCREASING GIVEN THE CONSISTENCY IN THE
MODELS IS SHOWING THIS AND THAT...RELATIVELY SPEAKING...THE
PREDICTABILITY OF THE ATMOSPHERE HAS BEEN ABOVE NORMAL FOR THIS TIME
OF YEAR.

SATURDAY-SUNDAY:
THE DRYLINE REMAINS OVER WESTERN KANSAS DURING THE PERIOD.  MID AND
UPPER LEVEL FLOW FAVORABLE FOR ANY STORMS THAT DO DEVELOP TO MOVE
INTO THE WESTERN PORTION OF THE FORECAST AREA.  AT THIS TIME...WILL
CONTINUE WITH A SMALL CHANCE OF THUNDERSTORMS.

KRC

&&

.AVIATION...
FOR THE 18Z TAF SUITE...COLD FRONT MOVING ACROSS CENTRAL KANSAS WILL
SLOW AS IT MOVES ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON.
THIS FRONT WILL BE THE FOCUS FOR STRONG/SEVERE CONVECTION EARLY THIS
EVENING. THE FRONT IS EXPECTED TO THEN PUSH SOUTH INTO NORTHERN
OKLAHOMA TONIGHT WITH MORE WIDESPREAD/ELEVATED CONVECTION DEVELOPING
JUST NORTH OF SURFACE FRONT...ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. OCCASIONAL MVFR CIGS AND VSBYS EXPECTED WITH
CONVECTION/HEAVY PRECIP OVERNIGHT AFFECTING THE KHUT/KICT AND KCNU
TAF SITES. SOME MVFR CIGS ARE POSSIBLE ACROSS CENTRAL KANSAS AND THE
KRSL-KSLN TAF SITES AS WELL...THOUGH MOST PRECIP/CONVECTION SHOULD
STAY MAINLY SOUTH OF I-70. OUTSIDE OF ANY CONVECTION...THE GUSTY
SOUTH TO SOUTHWEST WINDS WILL SUBSIDE AS FRONT NEARS LATE THIS
AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  77  57  85 / 100  30  10  20
HUTCHINSON      58  80  56  86 /  90  20  10  20
NEWTON          59  76  56  83 / 100  30  10  20
ELDORADO        61  76  56  82 / 100  40  10  10
WINFIELD-KWLD   64  76  56  84 / 100  50  10  10
RUSSELL         56  82  55  86 /  60  10   0  20
GREAT BEND      56  80  56  85 /  70  10   0  20
SALINA          59  81  58  85 /  70  10   0  20
MCPHERSON       58  79  56  85 /  90  20  10  20
COFFEYVILLE     67  72  57  84 /  90  80  20  10
CHANUTE         67  74  57  83 / 100  70  20  10
IOLA            65  75  58  84 / 100  60  10  10
PARSONS-KPPF    67  73  57  84 /  90  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ052-053-
068>072-083-092>096-098>100.

FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ052-053-
068>072-083-092>096-098>100.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ050-051-067-082-
091.

&&
Hazardous weather outlook, Jun 8, 2:15 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT SUN JUN 8 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
315 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS WILL INCREASE
IN COVERAGE TONIGHT AS A COLD FRONT STALLS ACROSS SOUTHERN KANSAS.
WITH WIDESPREAD RAINFALLS OF 2 TO 3 INCHES LIKELY AND ISOLATED
AMOUNTS TO 5 INCHES POSSIBLE...FLASH FLOODING IS LIKELY...ESPECIALLY
TONIGHT. THEREFORE A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL
AREAS FROM LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE MONDAY MORNING...ESPECIALLY ALONG AND
SOUTHEAST OF THE TURNPIKE...WHERE A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL MIDDAY.

MORE THUNDERSTORMS ARE FORECAST FOR MOST AREAS FROM WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT...AND MAY BE SEVERE WITH LARGE HAIL...
DAMAGING WINDS...AND EVEN A FEW TORNADOES. THE POTENTIAL FOR SUCH
ACTIVE WEATHER APPEARS TO BE INCREASING...SO ONE SHOULD LISTEN FOR
LATER HAZARDOUS WEATHER OUTLOOKS AS THIS...TOO...MAY BE A VOLATILE
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS
EVENING...ESPECIALLY IN SOUTH- CENTRAL AND SOUTHEAST KANSAS.
ALSO...ANY PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KRC

In the hours before

Special weather statement, Jun 8, 1:12 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 PM CDT SUN JUN 8 2008

KSZ051-052-067-068-082-083-081945-
HARVEY-KINGMAN-MARION-MCPHERSON-RENO-SEDGWICK-
212 PM CDT SUN JUN 8 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY...KINGMAN...MARION...MCPHERSON...RENO AND
NORTHWEST SEDGWICK COUNTIES...

AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEHIGH TO 7 MILES
EAST OF PRETTY PRAIRIE...AND MOVING NORTHEAST AT 34 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Jun 8, 1:53 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN JUN 8 2008

KSZ052-068-082015-
HARVEY-MARION-
253 PM CDT SUN JUN 8 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND MARION COUNTIES...

AT 250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLNVILLE TO
WALTON...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Jun 8, 3:01 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT SUN JUN 8 2008

KSZ091-082130-
HARPER-
401 PM CDT SUN JUN 8 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF SHARON...OR 13 MILES SOUTHEAST
OF MEDICINE LODGE...AND MOVING NORTHEAST AT 34 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Jun 8, 3:24 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SUN JUN 8 2008

KSZ082-083-091-082215-
HARPER-KINGMAN-SEDGWICK-
424 PM CDT SUN JUN 8 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER...KINGMAN AND SEDGWICK COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ZENDA...OR 17 MILES
NORTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 41 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

COX
Special weather statement, Jun 8, 3:52 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN JUN 8 2008

KSZ068-069-083-082230-
BUTLER-HARVEY-SEDGWICK-
452 PM CDT SUN JUN 8 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY AND SEDGWICK COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF NORTHEAST WICHITA...OR 14
MILES NORTHEAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 33 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX

The radar

The Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Sedgwick

When
June 8, 3:59 PM CST
Where
Sedgwick County, 1.25 mi NNE of Greenwich
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.796, -97.190

Hail, Butler

When
June 8, 4:13 PM CST
Where
Butler County, 2.76 mi N of Towanda
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.840, -97.000

Hail, Butler

When
June 8, 4:22 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.940, -97.020

Hail, Butler

When
June 8, 4:22 PM CST
Where
Butler County, 5.64 mi NW of El Dorado
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.880, -96.940

Hail, Butler

When
June 8, 4:33 PM CST
Where
Butler County, 2.07 mi N of El Dorado Res
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.900, -96.820

Hail, Butler

When
June 8, 4:36 PM CST
Where
Butler County, 1.71 mi W of El Dorado
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.818, -96.901

The hail ranged from pea to quarter size at the south exit of the Kansas Turnpike in El Dorado.

Hail, Butler

When
June 8, 4:43 PM CST
Where
Butler County, 1.78 mi ESE of El Dorado Res
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.860, -96.790

Thunderstorm Wind, Butler

When
June 8, 4:48 PM CST
Where
Butler County, 1.79 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.817, -96.837

Two foot diameter tree blown down and is blocking westbound traffic on Highway 54.

Hail, Butler

When
June 8, 4:50 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Thunderstorm Wind, Butler

When
June 8, 4:50 PM CST
Where
Butler County, 2.16 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.816, -96.831

Six car windshields were broken from debris kicked up by high winds.

Hail, Butler

When
June 8, 5:04 PM CST
Where
Butler County, 1.02 mi E of El Dorado
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.851

Hail, Butler

When
June 8, 5:07 PM CST
Where
Butler County, 2.11 mi E of El Dorado
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.816, -96.832

Quarter sized hail occurred at the El Dorado Correctional Facility.

Hail, Sumner

When
June 8, 5:27 PM CST
Where
Sumner County, 5.35 mi WSW of Mulvane
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.450, -97.340

Law Enforcement reported golf ball sized hail along with 60 mph winds.

Thunderstorm Wind, Sumner

When
June 8, 5:27 PM CST
Where
Sumner County, 5.35 mi WSW of Mulvane
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.450, -97.340

Law enforcement reported 60 mph winds along with golf ball sized hail.

Hail, Butler

When
June 8, 5:33 PM CST
Where
Butler County, Rose Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Hail, Butler

When
June 8, 5:33 PM CST
Where
Butler County, 2.82 mi ESE of Rose Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -97.080

Thunderstorm Wind, Butler

When
June 8, 5:36 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.520, -97.010

Thunderstorm Wind, Butler

When
June 8, 5:50 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.520, -97.010

Wind gusts estimated at 100 mph blew down numerous trees and removed roofs to several sheds.

Thunderstorm Wind, Sumner

When
June 8, 6:06 PM CST
Where
Sumner County, 4.31 mi NW of Hunnewell
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -97.480

Thunderstorm Wind, Greenwood

When
June 8, 6:07 PM CST
Where
Greenwood County, 7.11 mi W of Piedmont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.620, -96.500

Thunderstorm Wind, Sumner

When
June 8, 6:15 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.150

Thunderstorm Wind, Cowley

When
June 8, 6:22 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Thunderstorm Wind, Cowley

When
June 8, 6:22 PM CST
Where
Cowley County, 2.76 mi W of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.100

Thunderstorm Wind, Cowley

When
June 8, 6:25 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Numerous 2 to 3 inch diameter tree limbs were blown down throughout the city.

Thunderstorm Wind, Cowley

When
June 8, 6:26 PM CST
Where
Cowley County, 1.65 mi W of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.070, -97.080

Thunderstorm Wind, Cowley

When
June 8, 6:26 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Thunderstorm Wind, Greenwood

When
June 8, 6:28 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Thunderstorm Wind, Sumner

When
June 8, 6:30 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.150

Thunderstorm Wind, Cowley

When
June 8, 6:33 PM CST
Where
Cowley County, 3 mi S of Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.207, -96.980

Thunderstorm Wind, Cowley

When
June 8, 6:34 PM CST
Where
Cowley County, 2 mi S of Arkansas City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.041, -97.050

Thunderstorm Wind, Cowley

When
June 8, 6:34 PM CST
Where
Cowley County, 2.76 mi W of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.070, -97.100

Thunderstorm Wind, Cowley

When
June 8, 6:44 PM CST
Where
Cowley County, 3 mi S of Winfield
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.207, -96.980

Thunderstorm Wind, Cowley

When
June 8, 6:50 PM CST to 6:51 PM CST
Where
Cowley County, 8.2 mi NNE of Winfield to 3 mi W of Burden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.349, -96.898

Wind gusts as high as 70 mph were estimated from Winfield City Lake to several miles west of Burden.

Thunderstorm Wind, Cowley

When
June 8, 6:55 PM CST to 7:00 PM CST
Where
Cowley County, 2.14 mi NNE of Winfield to 3.17 mi W of Burden
Measured
70 kt (81 mph) estimated gust
Property damage
$27,000
Reported by
Emergency Manager
Coordinates
37.280, -96.970

Thunderstorm winds knocked down several power poles northeast of Winfield as well as west of Burden.

Thunderstorm Wind, Cowley

When
June 8, 6:59 PM CST to 7:10 PM CST
Where
Cowley County, 0.27 mi SSE of Cambridge
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.317, -96.667

A tree was blown down onto a car damaging the car.

Thunderstorm Wind, Greenwood

When
June 8, 7:07 PM CST to 7:15 PM CST
Where
Greenwood County, Climax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.720, -96.220

Thunderstorm Wind, Elk

When
June 8, 7:18 PM CST
Where
Elk County, Grenola
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -96.450

Thunderstorm Wind, Elk

When
June 8, 7:26 PM CST
Where
Elk County, 0.69 mi S of Moline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.360, -96.300

Thunderstorm Wind, Chautauqua

When
June 8, 7:30 PM CST
Where
Chautauqua County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Thunderstorm Wind, Elk

When
June 8, 7:44 PM CST
Where
Elk County, 0.69 mi N of Longton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -96.080

Thunderstorm Wind, Wilson

When
June 8, 7:52 PM CST
Where
Wilson County, 1.76 mi NE of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.470, -95.900

Thunderstorm Wind, Wilson

When
June 8, 8:01 PM CST
Where
Wilson County, Fredonia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Thunderstorm Wind, Montgomery

When
June 8, 8:08 PM CST
Where
Montgomery County, 8.58 mi NNE of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -95.680

Thunderstorm Wind, Montgomery

When
June 8, 8:11 PM CST
Where
Montgomery County, 4.84 mi N of Cherryvale
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.340, -95.550

Thunderstorm Wind, Labette

When
June 8, 8:17 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.340, -95.270

Thunderstorm Wind, Neosho

When
June 8, 8:17 PM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.480

Thunderstorm Wind, Labette

When
June 8, 8:29 PM CST
Where
Labette County, 0.55 mi E of Dennis
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.350, -95.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117142, 117118, 117119, 117120, 117127, 117128, 117129, 117159, 117130, 117165, 117131, 117138, 117144, 117147, 117139, 117140, 117167, 117163, 117925, 117916, 117927, 117243, 117244, 117177, 117185, 117186, 117917, 117926, 117842, 117838, 117840, 117190, 117241, 117175, 117184, 117918, 117913, 117914, 117912, 117915, and more.